Alert archive / Kansas / Red Flag Warnings in 2017

Red Flag Warning 14, NWS Wichita, KS

March 24, 201711 counties in Kansas

NWS Wichita, KS issued this red flag warning at Mar 24, 2017, 3:30 AM CDT for 11 counties in Kansas. It took effect at Mar 24, 2017, 11:00 AM CDT. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 24, 2017, 3:30 AM CDT (08:30 UTC)
In effect from
Mar 24, 2017, 11:00 AM CDT
Expired
Mar 24, 2017, 3:45 PM CDT
In force
5 hr
Issued by
NWS Wichita, KS

Counties Butler County, KS, Chautauqua County, KS, Cowley County, KS, Elk County, KS, Greenwood County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Reno County, KS, Sedgwick County, KS, Sumner County, KS

The radar

The Wichita radar (KICT), 25 km from the middle of the area, began a volume at 08:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 8.5 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2017-03-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2017-03-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 144 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2066 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
144 m²/s²
0-3 km storm-relative helicity
267 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

564 
WWUS83 KICT 240830
RFWICT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Wichita KS
330 AM CDT Fri Mar 24 2017

KSZ069-070-092>094-098-242300-
/O.UPG.KICT.FW.A.0009.170324T1700Z-170324T2300Z/
/O.NEW.KICT.FW.W.0014.170324T1600Z-170324T2300Z/
Butler-Greenwood-Sumner-Cowley-Elk-Chautauqua-
330 AM CDT Fri Mar 24 2017

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 6 PM CDT
THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER
ZONES 069...070...092...093...094 AND 098...

The National Weather Service In Wichita has issued a Red Flag
Warning for extreme grassland fire danger...which is in effect
from 11 AM this morning to 6 PM CDT this evening. The Fire
Weather Watch is no longer in effect.

* Extreme Grassland Fire Danger...is forecast from late this
  morning into the afternoon.

* Winds...south 20 to 30 mph with gusts up to 40 mph.

* Relative Humidity...as low as 25 to 30 percent.

* Impacts...Any fires that develop will likely spread rapidly and
  become difficult to control. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures
can contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$

KSZ067-068-082-083-091-242300-
/O.NEW.KICT.FW.W.0014.170324T1600Z-170324T2300Z/
Reno-Harvey-Kingman-Sedgwick-Harper-
330 AM CDT Fri Mar 24 2017

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 6 PM CDT
THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER
ZONES 067...068...082...083 AND 091...

The National Weather Service In Wichita has issued a Red Flag
Warning for extreme grassland fire danger...which is in effect
from 11 AM this morning to 6 PM CDT this evening.

* Extreme Grassland Fire Danger...is forecast from late this
  morning into the afternoon.

* Winds...south 20 to 30 mph with gusts up to 40 mph.

* Relative Humidity...as low as 25 percent.

* Impacts...Any fires that develop will likely spread rapidly and
  become difficult to control. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures
can contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$
1 follow-up statement
753 
WWUS83 KICT 242045
RFWICT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Wichita KS
345 PM CDT Fri Mar 24 2017

KSZ067>070-082-083-091>094-098-242145-
/O.CAN.KICT.FW.W.0014.000000T0000Z-170324T2300Z/
Reno-Harvey-Butler-Greenwood-Kingman-Sedgwick-Harper-Sumner-
Cowley-Elk-Chautauqua-
345 PM CDT Fri Mar 24 2017

...RED FLAG WARNING IS CANCELLED FOR EXTREME GRASSLAND FIRE
DANGER FOR FIRE WEATHER ZONES 067...068...069...070...082...083...
091...092...093...094 AND 098...

The National Weather Service in Wichita has cancelled the Red
Flag Warning.

Very high grassland fire danger is expected in rain-free areas 
through early this evening. However it is expected to remain 
below critical/extreme values. 

$$

KED

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this red flag warning went out at Mar 23, 11:43 PM CDT, 3 hours 47 minutes earlier.

Area forecast discussion, Mar 23, 11:43 PM CDT, 3 hours 47 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1143 PM CDT Thu Mar 23 2017

.SHORT TERM...(This evening through Monday)
Issued at 330 PM CDT Thu Mar 23 2017

Very challenging forecast with regard to the closed low which
evolves across the central Plains during Friday. The NAM is a bit
further north than the GFS/ECMWF, taking the low across far
southern Kansas, instead of northern Oklahoma. In consideration,
a compromise/conceptual approach will be taken tonight through
Saturday. For this evening/tonight, some of the western Kansas
convection could impact portions of central Kansas where better
elevated moisture transport will develop toward 06z. Additional
elevated showers/thunder could develop from the Flint Hills into
southeast Kansas Friday morning, though the developmental
mid-level dry slot should limit or temporarily end precip chances
across central Kansas through midday. In the afternoon, expecting
two areas of convection, along and ahead of the surface dry-
line/Pacific front across southeast Kansas, and then perhaps
near/just northeast of the upper low over south central Kansas.
Strong deep layer shear and modest instability will support a few
severe storms across southeast Kansas Friday afternoon. Some
indications of decent low level cape just ahead of the surface
front in southeast Kansas and potential for backed surface flow
suggest a brief tornado threat could also exist Friday afternoon.
Expect to see some wrap around precip/showers through Friday
night before ending from west to east across the area early on
Saturday. The next upper trof will move east across the Plains
Sunday into early Monday, providing another chance for much needed
rainfall.

Darmofal

.LONG TERM...(Monday night through Thursday)
Issued at 330 PM CDT Thu Mar 23 2017

Another upper trof will dig south across California early next
week and into a closed low across the southwest CONUS. This could
provide the central Plains with precip chances again by mid-week,
though details on timing and chances for meaningful QPF are
subject it subsequent track, with only low to modest confidence at
this point.

KED

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1141 PM CDT Thu Mar 23 2017

Gusty south winds will continue through the night time hours and
into Friday across the region. A frontal boundary will sink
southward into central Kansas Friday afternoon with winds
switching to the northwest and gusty again. Meanwhile some low
clouds in the MVFR range will be possible over southeast Kansas in
the morning.

&&

.FIRE WEATHER...
Issued at 330 PM CDT Thu Mar 23 2017

Strong south winds will continue to fuel very high to extreme
grassland fire danger through the evening. A period of extreme
grassland fire danger looks to exist behind the dry-line front
across the southern Flint Hills on Friday afternoon. So a fire
weather watch will be issued.

KED

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    59  75  47  63 /  10  30  40  10
Hutchinson      58  74  44  62 /  20  50  30   0
Newton          59  73  44  60 /  20  30  40  10
ElDorado        60  74  46  62 /  20  30  40  20
Winfield-KWLD   60  75  47  64 /  20  30  40  10
Russell         53  69  40  61 /  20  50  20   0
Great Bend      53  68  40  62 /  20  50  20   0
Salina          59  75  44  60 /  20  40  40  10
McPherson       57  74  43  61 /  20  40  40  10
Coffeyville     61  74  50  64 /  10  50  60  40
Chanute         61  73  49  62 /  10  60  70  50
Iola            61  73  49  61 /  10  60  70  60
Parsons-KPPF    62  73  50  63 /  10  50  60  40

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 5 AM CDT Friday for KSZ032-033-047>053-
067>072-082-083-091>096.

Fire Weather Watch Friday afternoon for KSZ069-070-092>094-098.

&&

SHORT TERM...KED
LONG TERM...KED
AVIATION...CDJ
FIRE WEATHER...KED
Hazardous weather outlook, Mar 23, 11:50 PM CDT, 3 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
1150 PM CDT Thu Mar 23 2017

KSZ032-033-047>053-067>072-082-083-091>096-098>100-250500-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
1150 PM CDT Thu Mar 23 2017

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Strong south winds and dry air will continue to create very high
grassland fire danger across the area overnight. A Wind Advisory is
also in effect until late tonight due to very strong south winds.

A few thunderstorms are possible overnight across central Kansas. A
strong storm with wind gusts around 50 mph will be possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Strong to severe storms will be possible across the area on Friday
afternoon into the early evening. The greatest risk is expected to
be across southeast Kansas, where large hail and damaging down-
burst winds will be most likely. A brief tornado is also possible.

Very high to extreme grassland fire danger is forecast for the
region on Friday.

Another chance for strong and perhaps a few severe storms will be
on Sunday afternoon and evening for portions of southern Kansas.
The main concerns will be large hail and damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 24, 2:50 PM CDTSpecial Weather StatementICTCowley25 min
Mar 24, 3:11 PM CDTSpecial Weather StatementICTSedgwick34 min
Mar 24, 4:19 PM CDTSpecial Weather StatementICTReno41 min
Mar 24, 4:26 PM CDTSpecial Weather StatementICTSumner49 min
Mar 24, 4:34 PM CDTSpecial Weather StatementICTSedgwick41 min
Mar 24, 4:37 PM CDTSpecial Weather StatementICTButler38 min
Mar 24, 4:46 PM CDTSpecial Weather StatementICTHarvey44 min
Mar 24, 4:49 PM CDTSevere Thunderstorm WarningICTHarvey, Sedgwick46 min
Mar 24, 5:06 PM CDTSpecial Weather StatementICTChase24 min
Mar 24, 5:08 PM CDTSpecial Weather StatementICTSaline37 min
Mar 24, 5:08 PM CDTSevere Thunderstorm WarningICTChase21 min
Mar 24, 5:10 PM CDTSevere Thunderstorm WarningICTSedgwick39 min
Mar 24, 5:12 PM CDTSpecial Weather StatementICTChase33 min
Mar 24, 5:26 PM CDTSpecial Weather StatementICTEllsworth49 min
Mar 24, 5:31 PM CDTSpecial Weather StatementICTHarvey44 min
Mar 24, 5:32 PM CDTSpecial Weather StatementICTSaline28 min
Mar 24, 5:46 PM CDTSpecial Weather StatementICTMcPherson29 min
Mar 24, 5:50 PM CDTSpecial Weather StatementICTSedgwick25 min
Mar 24, 5:53 PM CDTSpecial Weather StatementICTChase37 min
Mar 24, 5:58 PM CDTSevere Thunderstorm WarningICTMcPherson30 min
Mar 24, 6:03 PM CDTSpecial Weather StatementICTReno42 min
Mar 24, 6:07 PM CDTSpecial Weather StatementICTSedgwick38 min
Mar 24, 6:29 PM CDTSpecial Weather StatementICTMcPherson31 min
Mar 24, 6:33 PM CDTSpecial Weather StatementICTChase27 min
Mar 24, 6:42 PM CDTSpecial Weather StatementICTButler48 min
Mar 24, 6:55 PM CDTSpecial Weather StatementICTMarion35 min

Nearby

Red Flag Warnings in Kansas, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.